MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE KD-645

AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE KD-645
Model Number KD-645L
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/23/2023
Type of Reportable Event Serious Injury
Event or Problem Description
The customer reported that his olympus single-use electrosurgical knife kd-645 broke during an unspecified procedure.According to the initial reporter, this event did not result in any patient harm.
 
Additional Manufacturer Narrative
The device was disposed of by the customer and therefore will not be returned.If additional information becomes available prior to the conclusion of the investigation, a supplemental report will be filed.
 
Event or Problem Description
Additional information was received from the initial reporter confirming that this event took place on 23jun2023.Reportedly, this failure occurred during a therapeutic procedure.At this time, it is unknown whether or not the intended procedure was completed.The reporter did confirm that parts had come loose inside the patient, but those were recovered without any patient harm.
 
Additional Manufacturer Narrative
This report is being submitted to capture additional information received from the initial reporter.That information is located in b3 & b5.Should further information be provided, another supplemental report will be submitted.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information received as reflected on b5.
 
Event or Problem Description
Additional information was received from the olympus representative on behalf of the customer.The procedure performed was a therapeutic peroral endoscopic myomectomy (poem).The procedure was prolonged by approximately three minutes and completed with a similar device.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation and correction to the initial with information inadvertently left out.The subject device was manufactured in september 2022, but the specific date is unknown.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation, it is likely the suggested event was caused by the following: 1)during tissue incision, an electrical discharge might have occurred due to one of the following factors.The setting of the electrosurgical unit was coagulation mode when the device was used for the procedure.The activation time was too long.2)an electrical discharge occurred, and the part of the cutting wire became hot instantly.As a result, the strength of the cutting knife decreased.Also, the cutting wire was scorched.3)during tissue incision, a load was applied to the cutting knife which has the reduced strength.This might have caused the cutting knife to break and fell off.However, the root cause of the event could not be determined.The event can be prevented by following the instructions for use which state: "during treatment, always ensure that the slider slides on the handle smoothly and that the electrosurgical knife observed in the endoscopic image is normal.Should deformation or break of the cutting knife and the triangle tip be detected during use, immediately shut off the power supply, discontinue the procedure, pull the slider and, withdraw the endoscope from the patient with the cutting knife retreated in the coated outer tube.Do not continue using an abnormal electrosurgical knife to prevent perforation or bleeding.If the cutting knife and/or the triangle tip is detached, be sure to collect it using a grasping forceps." "always operate the electrosurgical unit at the minimum output level and for the minimum time necessary to successfully complete the procedures.An excessive output level and time may result in patient injury, such as perforation, bleeding, or mucous membrane damage.Application of high-voltage waveforms for extended periods increases the likelihood that the cutting knife and the triangle tip may break.When a high-voltage waveform has to be used, minimize the duration of current application.-electrosurgical unit: voltage intensities of various waveforms soft coagulation < cut / pulse cut < forced coagulation < spray coagulation" "do not activate output continuously but activate it intermittently.Continuous activation may result in patient injury, such as bleeding, tissue damage, or thermal injury of non-target tissue.Breakage or deformation of the triangle tip, and cutting knife may likely occur." "stop activating output immediately if the triangle tip and the cutting knife are found to turn red while activating output.Keeping output activated while the triangle tip and the cutting knife are red may result in thermal injury.Detachment of the triangle tip and deformation/break of the triangle tip, and cutting knife may also occur." olympus will continue to monitor field performance for this device.
 
Additional Manufacturer Narrative
This report is being supplemented to correct b1, b2, b5, d4, d10, g2, h1, h6.The information in b5 was inadvertently left off from the initial mdr.The subject device was manufactured on september 2022 based on the provided lot information "29k".
 
Event or Problem Description
The customer reported to olympus that the tips of two single use electrosurgical knives kd-645 broke off and fell inside the patient.The related patient identifiers are as follows: (b)(6) - knife 1/2.(b)(6) - knife 2/2.This medwatch report is for patient identifier (b)(6).
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's updated investigation.Additionally, to provide a correction to fields (d10 and h6).Based on the results of the updated investigation results, no change are required to the previous reported investigation results or conclusion.Additional instructions for use have been updated and this event can be detected/prevented by following: "use this instrument only in combination with products recommended by olympus.If combined with products not recommended by olympus, patient injury caused by increase in patient leakage current, operator injury, malfunction or equipment damage may result." "do not use this instrument in an output higher than the rated high-frequency voltage in the table on page 4.This could cause patient, operator, or assistant injury, such as thermal injury.It could also damage the endoscope, instrument." "during treatment, always ensure that the slider slides on the handle smoothly and that the electrosurgical knife observed in the endoscopic image is normal.Should deformation or break of the cutting knife and the triangle tip be detected during use, immediately shut off the power supply, discontinue the procedure, pull the slider and, withdraw the endoscope from the patient with the cutting knife retreated in the coated outer tube.Do not continue using an abnormal electrosurgical knife to prevent perforation or bleeding.If the cutting knife and/or the triangle tip is detached, be sure to collect it using a grasping forceps." "be careful not to use excessive force when removing tissue attached to the cutting knife and the triangle tip.When the distal end is subjected to excessive force, for example, when forcibly scraping the cutting knife with tweezers, etc.Or when extending and retracting the cutting knife abruptly, and continuously, it may break the cutting knife and the triangle tip.".

Brand Name
SINGLE USE ELECTROSURGICAL KNIFE KD-645
Common Device Name
SINGLE USE ELECTROSURGICAL KNIFE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key17289132
Report Number9614641-2023-00955
Device Sequence Number17721957
Product Code KNS
UDI-Device Identifier04953170407857
UDI-Public04953170407857
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
K182408
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 03/18/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberKD-645L
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/26/2023
Supplement Date Received by Manufacturer07/11/2023
07/11/2023
08/09/2023
09/20/2023
03/04/2025
Initial Report FDA Received Date07/10/2023
Supplement Report FDA Received Date07/21/2023
07/25/2023
08/17/2023
09/22/2023
03/18/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/01/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ERBE VIO200D GENERATOR - SERIAL NUMBER UNKNOWN.; POWER SUPPLY VIO-300D.
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown